fbpx

Let’s talk about coming off the pill side effects. Let’s talk about the side effects of coming off the pill, why it happens & what you can do about it.

 

Perhaps you have tried to come off the pill & have been faced with many undesirable side-effects & scared of what it unleashed so you ended up going back on again. Or maybe, you would like to come off the pill, but you are scared of what might happen when you do. This is one of the big reasons why so many women find it hard to come off the pill. But there is a better way, let’s talk more.

 

Hello, I am so thrilled to be here.

For those of you that don’t know me, my name is Michelle Cooke, Period & Hormone Naturopath, Natural Fertility Educator & Naturopathic Emotional Release (NER) Practitioner. I help women struggling with their menstrual cycles, have easy, pain-free periods, balanced hormones & emotional wellbeing. I’m the Founder and Director of Reproductive Wellness, a clinic located in Melbourne. I see patients online and face-to-face.

 

 

What are the side effects of coming off the pill?

 

  1. Post-pill amenorrhoea

 

Your periods go missing for several months at a time, after stopping the pill.

 

Why does it happen?

 

Your periods are suppressed while being on the pill (you don’t have a period). While you are on the pill, your pituitary gland in the brain tells your ovaries not to produce any hormones. It takes practice for your brain to learn how to communicate with your ovaries again.

 

Plus, the pill depletes essential minerals & vitamins that you need for hormone production like: zinc, vitamin B, vitamin E, selenium & vitamin C.

 

  1. Hair loss

Telogen effluvium is when a large number of hair follicles enter the resting phase > hair loss. 

 

Why does it happen?

 

The pill suppresses androgens (male hormones like testosterone), then once you come off the pill your body recognises that there isn’t enough androgens, so production is increased. 

 

There can be a temporary surge in androgens (male hormones like testosterone) once coming off the pill. This doesn’t usually take place after coming off all types of the pill, only particular ones. Oral contraceptive pills like: synthetic oestrogens or combined oestrogen types, particularly containing anti-androgen progestin such as cyproterone (Diane) or drospirenone (Yas or Yasmin).

 

The overproduction of androgens continues for months afterwards to make up for the lack of androgens while you were on the pill. So, you may have noticed that hair loss typically shows up about 3-4 months after you have come off the pill.

 

  1. Post-pill acne

 

Pimples and cystic acne appearing typically at its worst 3-6 months after the pill. You may get this regardless of whether you had it before the pill or not.

 

This is due to the same reason as above. Because while you are on the pill it suppresses androgens (male hormones) & adult sebum production to that of a child. But if you are an adult you would normally have more sebum on your skin. What is sebum? It is an oily substance found on your skin produced by your sebaceous glands. It normally lubricates & protects your skin.

 

Also:

 

-The pill stops the pituitary gland in your brain from producing LH and FSH which tell your ovaries to produce testosterone

 

-The pill increases SHBG (sex hormone binding globulin) which decreases the amount of testosterone available to the body.

  

Initially your ovaries will produce too much, androgens > overproduction of sebum > oily skin > acne.

 

As you can imagine, after stopping the pill the natural response is > produce more androgens because they are not enough!!

 

 

  1. Post Pill PCOS

 

Perhaps you didn’t have PCOS prior to being on the pill, but now you seem to be showing symptoms of this after stopping the pill.

 

Why does this happen?

 

It’s finally the ovaries time to shine and the shackles have been taken off and now it can get to work producing hormones again. It over does it to make up for lost time, so then there is a surge in androgens (male hormones) to make up for lost time.

 

This leads to PCOS type symptoms: irregular periods, excess hair growth, acne, hair loss from your head. Generally, this is temporary can be 4-6 months after the pill.

 

  1. Period Issues: Heavy periods, Painful periods

 

If you had heavy periods and / or painful periods before going on the pill, maybe this was one of the reasons why you were prescribed it. Chances are they will return once again.

 

Why does it happen?

 

Because you don’t get your period on the pill. It is a withdrawal bleed that you get that “looks like a period” in response to the synthetic hormones.

The pill was just masking the heavy and / or painful periods by stopping your periods altogether. Now that you have come off the pill, your actual periods come back. 

 

  1. Low mood / anxiety

 

This is both a side effect of being on the pill & for months after you come off the pill. This can remain if deficiencies and gut issues aren’t fix.

 

Why does it happen?

 

  1. When you are on the pill it alters your gut bacteria causing an imbalance of good & bad bacteria in the small & large intestine.

  2. It can also increase the risk of leaky gut, inflammation to gut lining.

  3. It can contribute to reduced motility of the small intestine which can increase the risk of SIBO (small intestinal bowel overgrowth).

 

If you have inflammation & gut bacteria dysbiosis (imbalance of bacteria) this increases the risk of mental health issues (anxiety, low mood, depression).

 

 

How the oral contraceptive pill works

 

It is a contraceptive, so it works in the 3 following ways to stop you getting pregnant:

 

  1. Stops you ovulating & releasing an egg

  2. It shrinks the S cervical crypts that release cervical mucus, making it thick & difficult for sperm to swim through

  3. Thins the lining of the uterus so a fertilised egg would be less likely to implant

 

We need to remember that the pill is going to suppress both FSH & LH produced by the pituitary gland in the brain which stops your brain talking to your ovaries. As a result, your ovaries production of hormones is suppressed (no oestrogen, no progesterone), which is why:

 

  • The pill doesn’t regulate your hormones

  • It doesn’t help with irregular periods

  • It is not the solution for hormonal acne

  • It doesn’t fix heavy or painful periods

 

It is a band-aid solution.

 

 

 

What should I do if I want to come off the pill?

 

It can be scary for women, considering to come off the pill but when they try they are ambushed with all these horrid side effects and end up running back on it again.

 

I would suggest seeing a Naturopath that specialises in Periods & Hormones like myself; to help support you in a wholistic way & prepare you to come off the pill:

 

  1. So that you are less likely to experience these side effects or at least reduce the severity of them for you.

  2. To treat the reason why you get side effects: nutrient deficiencies

 

Usually, we would support your body nutrient wise a few months before you come off the pill, to lessen the side effects.

 

And once you are off the pill help with: hormonal imbalances, assist gut bacteria imbalances & work on any issues that you had before you were on the pill or are experiencing afterwards (heavy periods, painful periods, irregular periods) addressing the root causes of that.

 

Treatment wise, we would be using Natural medicine: including herbal medicine & nutritional medicine based on pathology findings, symptoms & signs, diet & lifestyle. I also use NER (Naturopathic Emotional Release) to look at underlying emotional contributors.

 

-Assessment:

  • Nutritional Deficiencies

  • Hormones: Thyroid, Pancreas (insulin, glucose)

  • Assessing hormone imbalance (pathology testing)

  • Assessing gut health (microbiome testing)

  • Assessing vaginal microbiome (microorganisms that live there – bacteria, fungi etc.): if thrush or recurrent UTI’s are an issue for you.

This is very thorough & it looks at: all different species of bad bacteria, STDs, fungi, beneficial bacteria.

 

 I also recommend seeing a Naturopath because the best way moving forward isn’t just to simply to stop you from ovulating & shut off hormone production to help with the reason you went on it in the first place. You need to address the reasons why it is happening in the first place, because once you come off the pill, all your symptoms will come back with vengeance. If you ignore it, it doesn’t go away!!

 

If you would like support coming off the pill, I would love to help you, go ahead and book a FREE 15 min discovery call to find out more about how we would work together and if we are a good fit. 

Keen to learn more?

You’ll love this blog

‘Acne worse after coming off the pill’

If you have any questions or comments, pop them in the comments box down below 🙂